Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Paducah, KY

September 8, 2018Gibson County, Pike County, Indiana

NWS Paducah, KY issued this flash flood warning at Sep 8, 2018, 3:17 PM CDT for Gibson County, Pike County, Indiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2018, 3:17 PM CDT (20:17 UTC)
Expired
Sep 8, 2018, 7:15 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 20 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:00 PM CDTHEAVY RAIN 6.3Fort Branch, IN24 HOUR RAINFALL ACCUMULATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS53 KPAH 082017
FFWPAH
INC051-125-090015-
/O.NEW.KPAH.FF.W.0046.180908T2017Z-180909T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
317 PM CDT SAT SEP 8 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Gibson County in southwestern Indiana...
  Pike County in southwestern Indiana...

* Until 715 PM CDT.

* At 317 PM CDT, local law enforcement reported heavy rain across the
  warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
  Haubstadt, Owensville, Winslow, Patoka, Cynthiana, Francisco,
  Somerville, Hazleton, Spurgeon and Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8746 3817 8747 3817 8769 3823 8780
      3823 8799 3830 8793 3827 8791 3831 8786
      3828 8785 3841 8775 3845 8760 3852 8754
      3849 8750 3854 8735 3851 8729 3855 8720

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:51 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 8, 2:51 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
251 PM CDT Sat Sep 8 2018

.SHORT TERM...(Tonight through Sunday)
Issued at 251 PM CDT Sat Sep 8 2018

Trimmed a little bit more of the Flash Flood Watch. Left it mostly
in place given current convection. But for the most part the Flash
Flood potential from here on through tonight appears much lower.
We are closely monitoring convection along the front this
afternoon across west Kentucky. A significant circulation was
identified just east of Daviess County. Additional cells may
rotate given the low level shear and low LCL's and modest
instability. Farther west toward the MS River, the flow is more
veered, and less favorable for rotation.

The remnants of Gordon will continue to move ENE dragging the cold
front east this evening all driven by a mid level trof moving east
over the MS and Ohio Valley regions from a low near the Great
Lakes. Best chance PoPs will continue east as a result tonight
through Sunday. A slim chance of thunder will linger across our
eastern counties as well before shifting east Sunday. It will be
quite cool Sunday, with highs from the mid 60s north to low to mid
70s south.

.LONG TERM...(Sunday night through Saturday)
Issued at 251 PM CDT Sat Sep 8 2018

By Sunday evening, the low pressure system will likely be in
northeastern KY/southern Ohio. The deeper moisture and QPF will have
shunted east by 00Z Monday. High pressure will be steadily building
into the region from west to east Sunday evening into Monday. This
surface high will be centered over the area by Monday evening,
resulting in dry weather. Clouds will start to finally diminish from
west to east Sunday evening into Monday. Temperatures will be rather
mild and top out in the mid to upper 70s.

The center of the surface high pressure migrates east/northeast on
Tuesday but our area remains under the influence of high pressure.
The surface pattern remains fairly stagnant across the area for much
of the remainder of the week. The upper level flow relaxes quite a
bit but heights will be on the rise through the week. This will mean
that temperatures will gradually rise each day, as far as high
temperatures are concerned. In fact, we'll be back in the upper 80s
in some locations for Friday and Saturday. Summer is not over yet.
In addition, low level moisture will also be returning. Therefore
those warm temperatures will be accompanied by some higher humidity
values especially toward the end of the week.

As far as rain chances, there are no real decent signals in the
latest data to suggest we are going to see any decent organized
areas of precipitation. The upper pattern is very weak and by the
end of the week, there are signs of another tropical system
impacting the east coast, which will alter the pattern as well.
Smoothed out all of the splotchy small chances of rain suggested by
the national blend and left most of the mentionable chances out of
the forecast. On most days, the chances for rain will be truncated
to 14 percent or less for now, until a better signal develops.

&&

.AVIATION...
Issued at 1218 PM CDT Sat Sep 8 2018

MVFR to IFR conditions will be most common through Sunday morning,
along with lingering chances of convection through this evening,
tapering off to lighter rains. Winds will be switching from east
and southeast, to southwest, and then west/northwest through the
forecast as the remnants of Tropical System Gordon moves northeast
across the area. Some gusts this afternoon in the 15 to 20+ kt
range expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>083-
     085>087-089>091-094.

MO...None.
IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ005-007-010-014-
     015-018.

&&
Hazardous weather outlook, Sep 8, 9:27 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
927 AM CDT Sat Sep 8 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
927 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through tonight for southern
Illinois, southwest Indiana and west Kentucky along the Ohio River.
Scattered thunderstorms are forecast. Some guidance suggests a low
chance of a strong storm capable of gusty winds this afternoon and
early evening. Wind shear forecasts suggest a brief funnel or weak
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of rainfall
and any associated flooding issues are appreciated.

In the hours before

Local storm report, Sep 8, 1:05 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FLASH FLOOD      MOUNT VERNON            38.32N 88.91W
09/08/2018                   JEFFERSON          IL   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS FLOODED AND CLOSED. EVACUATIONS
            BEGINNING IN MOUNT VERNON.

&&

DWS
Local storm report, Sep 8, 1:47 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     FLOOD            EVANSVILLE              37.98N 87.54W
09/08/2018                   VANDERBURGH        IN   BROADCAST MEDIA

            WATER ON THE RAMPS OF THE LLOYD EXPRESSWAY AT US 41. NO
            WRECKS OR ROAD CLOSURES AT THIS TIME.

&&

DWS
Local storm report, Sep 8, 2:13 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      MOUNT VERNON            38.32N 88.91W
09/08/2018                   JEFFERSON          IL   EMERGENCY MNGR

            *** 1 INJ *** DAMAGE AREA IS ON NORTH SIDE OF TOWN
            BETWEEN 8TH STREET AND BRAVARD PLACE. 45 HOMES IMPACTED
            AND 6 STREETS IMPASSABLE. ONE PERSON TAKEN TO HOSPITAL.
            ALL EVACUATIONS COMPLETED AT THIS TIME. NO EMERGENCY
            SHELTER NEEDED. DAMAGE ASSESMENT TO BE COMPLETED SUNDAY
            ONCE WATER BEGINS TO RECEDE.

&&

SMITTY
Local storm report, Sep 8, 2:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      MOUNT CARMEL            38.42N 87.77W
09/08/2018                   WABASH             IL   PUBLIC

            NUMEROUS STREETS FLOODED IN MOUNT CARMEL. REPORT RELAYED
            VIA TWITTER.

&&

DWS
Local storm report, Sep 8, 2:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FLASH FLOOD      ALBION                  38.38N 88.06W
09/08/2018                   EDWARDS            IL   911 CALL CENTER

            NUMEROUS ROADS FLOODED ACROSS THE COUNTY.

&&

DWS
Local storm report, Sep 8, 3:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY RAIN       LAMAR                   38.07N 86.91W
09/08/2018  M3.54 INCH       SPENCER            IN   PUBLIC

            LESS THAN 4 HOUR RAINFALL ACCUMULATION.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:49 AM CDTAreal Flood AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick4 hr
Sep 8, 3:21 PM CDTAreal Flood AdvisoryPAHSpencer, Warrick3 hr
Sep 8, 3:23 PM CDTTornado WarningPAHSpencer22 min
Sep 8, 3:43 PM CDTTornado WarningPAHSpencer32 min
Sep 8, 4:15 PM CDTTornado Warning Tornado observedPAHSpencer45 min
Sep 8, 5:42 PM CDTAreal Flood AdvisoryPAHSpencer, Warrick2 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.